Background: A characteristic cutaneous eruption related to the use of cytostatic chemotherapeutic drugs has been described in the literature. This condition appears to be characterized by an erythematous eruption, primarily affecting the intertriginous areas bilaterally, together with eccrine squamous syringometaplasia as the main histologic feature.
Objective: We sought to establish the epidemiologic, clinical, and histologic characteristics of this poorly defined chemotherapy drug-related eruption.
Methods: Retrospective data were collected from 21 consecutive patients with this clinical and histopathologic pattern who attended an oncology center between January 1999 and September 2009. Two skin biopsy specimens were obtained from all patients, with the first being taken within 24 hours of onset, and the second 72 to 96 hours after onset.
Results: The patients analyzed were predominantly female (72%), with a mean age of 52 years (range 10-69 years). The lesions presented clinically as bilateral erythematous plaques affecting both axillae (95%), groin (88%), and side aspects of the neck (48%). The main histologic feature in all cases was eccrine squamous syringometaplasia, characterized by the transformation of the eccrine cuboidal epithelium into two or more layers of squamous cells with intercellular bridges. The onset of the eruption appeared within 30 days (range 2-30 days) after the initiation of the cytostatic agent infusion. The lesions resolved with desquamation and postinflammatory hyperpigmentation. The same cutaneous pattern recurred in up to 50% of patients in whom the oncologist reintroduced the cytostatic treatment.
Limitations: Small sample size was a limitation.
Conclusions: We suggest the term "chemotherapy-related bilateral dermatitis associated with eccrine squamous syringometaplasia" to describe this distinctive entity, which is primarily associated with pegylated liposomal doxorubicin infusions and chemotherapeutic regimens used in autologous bone-marrow transplantation.
Copyright © 2010 American Academy of Dermatology, Inc. Published by Mosby, Inc. All rights reserved.